MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE PRECLUDE PERICARDIAL MEMBRANE; PATCH, PLEDGET AND INTRACARDIAC, PETP, PTFE, POLYPROPYLENE

W.L. GORE & ASSOCIATES GORE PRECLUDE PERICARDIAL MEMBRANE; PATCH, PLEDGET AND INTRACARDIAC, PETP, PTFE, POLYPROPYLENE
Model Number 1PCM001
Medical Device Problem Codes Calcified (1077); Off-Label Use (1494)
Health Effect - Clinical Codes Calcium Deposits/Calcification (1758); Stenosis (2263)
Date of Event 10/17/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported a patient underwent truncus arteriosus repair on (b)(6) 2009 where a 12mm gore masa valve was placed.The patient then underwent a rv-pa conduit replacement on (b)(6) 2015 where an 18mm gore tri-leaflet conduit was placed.The patient had done well since the previous surgery.The patient had a recent echocardiogram performed that showed an increased conduit gradient and was referred to cardiac catheterization for placement of a melody valve.The valve was not placed in the cath lab due to a mass on the current 18mm gore conduit.The gore® preclude® pericardial membrane (which were the leaflets of the masa valve conduit) had multiple calcifications present.These calcifications were worrisome for endocarditis, thus precluding placement of a melody valve and requiring surgical replacement of the rv-pa conduit on (b)(6) 2019 with a new 24mm tri-leaflet conduit.Cultures and inflammatory labs were negative.Upon explant of the 18mm gore tri-leaflet conduit the physician noted that there was narrowing at the level of the tri-leaflet valve.There were some calcifications at the level of the valve leaflets on the leading edges that are suggestive of prior endocarditis.
 
Additional Manufacturer Narrative
Explanted device investigation results: the conduit fragments were returned to w.L.Gore & associates for investigation.Submitted in formalin were four fragments of a hand-crafted tri-leaflet pulmonary valve conduit (hsvf1-4) constructed from a gore-tex® stretch vascular graft-large diameter (conduit) and gore® preclude® pericardial membrane (valve leaflets).The conduit fragments consisted of vascular graft with fragments of eptfe leaflets sewn into the luminal surface with monofilament blue suture.Both the luminal and abluminal surfaces had black inked geometric shapes drawn on them.The abluminal surfaces were devoid of gross tissue.The luminal surfaces had a thin layer of white smooth loosely adherent tissue lining the inflow surface of the conduit.The leaflet cusp fragments had varying degrees of deposits of firm to hard nodular tissue associated with bunching of the leaflet material on the free edge.The body and base of the leaflets were generally devoid of tissue except scattered small nodular hard foci on both inflow and outflow surfaces.The inflow and outflow surfaces of the leaflets also had black inked geometric shapes drawn of them.Digital radiographs of the conduit fragments were obtained prior to histological sampling.Multifocal radiopaque small foci were present along the leaflet attachment line as well as larger radiopaque areas of the leaflets, corresponding with the hard nodular tissue noted during grossing.These radiopaque regions coincided with confirmed areas of mineralization during histopathological analysis.Histopathological examination of four full thickness conduit and tissue specimens was performed.The conduit was generally devoid of tissue on the abluminal surface and lined by an hypocellular collagenous pseudointima on the luminal surface.The leaflet sections examined were generally devoid of tissue or were lined by a very thin collagen membrane.There were scattered areas of mineralization within the leaflet biomaterial.A small amount of refractile material (presumptive eptfe) was embedded in mineralized coagulum between the leaflet and the conduit.The origin of this material is not known but may be fragmentary particles from wear, suturing or other handling.There was no evidence of inflammation or infection.The remaining valve fragments were submitted for enzymatic digestion to remove biologic debris and examined with the aid of a stereoscope and scanning electron microscopy (sem).Material findings include: multifocal areas of mineralization of the gore® preclude® pericardial membrane, tears through the graft along leaflet-conduit interface and disruptions from mechanical manipulation via surgical instrumentation (e.G., grasping/ pulling with forceps/ hemostats) and cutting via sharp surgical instruments (e.G., scalpel, scissors).The devices used to craft the conduit and leaflet portions of this hand-crafted pulmonary valve conduit (masa valve) are commercially available products manufactured by w.L.Gore & associates, inc.This use is outside of the approved indications for use and gore has not studied the safety and efficacy of the device in this manner.In addition, gore did not manufacture the valve which was implanted, as such the methods used to craft it are not known to us and the impact on the gore device could not be evaluated.The gore® preclude® pericardial membrane instructions for use state the device indications are for reconstruction or repair of the pericardium.Additionally, the instructions for use note that contraindicated uses may result in material failure.The device was used off-label in this event.

Brand Name
GORE PRECLUDE PERICARDIAL MEMBRANE
Common Device Name
PATCH, PLEDGET AND INTRACARDIAC, PETP, PTFE, POLYPROPYLENE
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key9398808
Report Number3007284313-2019-00364
Device Sequence Number10869885
Product Code DXZ
UDI-Device Identifier00733132601806
UDI-Public00733132601806
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K012098
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/27/2018
Device Model Number1PCM001
Device Catalogue Number1PCM001
Device Lot Number11938549
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/02/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/02/2019
Supplement Report FDA Received Date08/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age10 YR
Patient Weight56